Hypo is short for hypoglycaemia, a dangerous condition that can occur if there is an abnormally low level of glucose in the blood. According to Diabetes UK, “Older people may have added risk factors which can lead to hypo” such as chronic kidney problems, lack of nutrition, insulin or other diabetes medications, or other preexisting conditions. Many older people are not aware of their hype symptoms, if they have any at all. This means that a family member or carer may be the person who notices the signs of a hypo. These could include being unable to concentrate, a change in personality, headaches in the morning, and disturbed sleep. Untreated hypos can be very dangerous and include risks such as confusion, poor appetite, falls, cognitive damage, stroke, heart attack, or losing consciousness. Treating hypos involves administering fast-acting glucose (if the person is conscious) such as a sugary drink, followed up with starchy food. If the person has lost consciousness, then emergency medical help should be sought. It’s a good idea to keep something suitable in a cupboard at home so that if you have a hypo, it can be treated quickly. This is just another good reason why having a Helping Hands carer coming to you at home, or even better living in, can give you and your loved ones reassurance that your hypos will be quickly noticed and treated effectively. Your carer will also help you to manage your diabetes through effective nutrition, medication, and activity.